HealthDay News — Opioid tapering among long-term, higher-dose users is significantly associated with an increased risk for overdose and mental health crisis, according to a study published in the August 3 issue of the Journal of the American Medical Association.

Alicia Agnoli, MD, from the University of California Davis in Sacramento, and colleagues examined associations between opioid dose tapering and rates of overdose and mental health crisis among 113,618 patients prescribed stable, long-term, higher-dose opioids (mean 50 or greater morphine milligram equivalents/day) for a 12-month baseline period. Tapering was defined as 15% or greater relative reduction in mean daily dose during any of 6 overlapping 60-day windows within a 7-month period.

The researchers found that post-tapering patient periods were associated with an increased rate of overdose events (adjusted incidence rate, 9.3 overdose events per 100 person-years vs 5.5 events per 100 person-years in nontapered periods; adjusted incidence rate ratio, 1.68). Similarly, tapering was associated with a higher incidence of mental health crisis (adjusted incidence rate, 7.6 mental health crisis events per 100 person-years vs 3.3 events per 100 person-years among nontapered periods; adjusted incidence rate ratio, 2.28). The adjusted incidence rate ratio was 1.09 for overdose and 1.18 for mental health crisis when increasing maximum monthly dose reduction velocity by 10%.

“Although these findings raise questions about potential harms of tapering, interpretation is limited by the observational study design,” the authors write.


Continue Reading

Abstract/Full Text

Editorial (subscription or payment may be required)